It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board

  • Brain Zaps. HELP! It's driving me crazy.



  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 12-09-2007, 04:00 AM   #1
    cantdoitanymore
    Junior Member
    (female)
     
    Join Date: Sep 2005
    Posts: 29
    cantdoitanymore HB User
    Brain Zaps. HELP! It's driving me crazy.

    I cannot think of any way to describe this symptom other that the name I've given it. It is a painless almost electrical zapping sensation that feels like it encompasses your entire head, particularly the inside of it and sometimes the teeth and gums. Those of you who have had it will know exactly what I'm talking about. I know of people having them after stopping anti depressants, benzos, and alcohol, but I'd never heard of them after opiates. I have taken percocet for 8 weeks straight for dental problems, decided to stop cold turkey, had a mild case of wd, and was over it.

    I am always off and on various meds because of my chronic back pain, so I'm quite used to dealing with various yucky feelings after discontinuing.

    My w/d's are mild (basically consist of hot flashes/cold sweats, fatigue, diarrhea, and a general yucky GI feeling.) Something that a couple days to retreat to the bed/couch/etc would let me get through. Then I'd just have to deal with night sweats (and boy are they bad. I wake up drenched.) and the sleep disturbances, all of which my klonopin (which I have had for two years and never, EVER abused. I might take 60 .5 mg tabs in 3 months.) can help out with.

    This one symptom is seriously interfering with life. I know I sound like a baby, but I hate them. They make me annoyed, frustrated, and angry. I'm tapering right now, and often times I'll push a dose back as far as I can stand the symptoms to speed it up a little. I'd like to go much faster but I cannot take this one symptom. It is the first symptom I get, along with sweating and a slight depersonalization sensation. And they last. I haven't been able to out last them yet. Mostly because they happen every 5 minutes or so, more often if I am moving around. So, out of determination to make them gone, sometimes I take more than my taper dosage, which isn't good for my progress.

    I experienced the brain zaps once before, when I quit prozac CT after taking it for a month because it made my anxiety worse instead of better. They were a real pain in the butt then too, but they didn't last very long. Less than 48 hours. And they must not have been as bad, because I never took another Prozac to make them stop, not like I do with the trams now.

    This seems unlike a typical opiate symptom to me. Have any of you ever experienced this? Did it drive you up the wall to the point of irritability? Were your communication skills, patience, and tact diminished? Or am I just a weirdo who finds a non painful, non GI disturbance way worse than any of you would? Can anything but completed withdrawal alleviate them? Is there anything that can help? With the severity, the frequency? As I mentioned, I have klonopin... well, this one doc gave me Xanax some reason. Said he dosn't prescribe klon. strange, huh? Will Xanax help? If so do they have the potential to prolong the withdrawal effect? I also take Fioricet (bubital barbituate) once in a blue moon for stress headaches that my other stuff won't get rid of.

    Thanks for any isight, and even if you don't have advice, just encouragement, it is appreciated!

     
    Sponsors Lightbulb
       
    Old 12-09-2007, 05:51 AM   #2
    reachout
    Senior Veteran
    (female)
     
    Join Date: Dec 2006
    Posts: 3,409
    reachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB Userreachout HB User
    Re: Brain Zaps. HELP! It's driving me crazy.

    Hello

    I understand those brain zaps only too well and that is the exact phrase I have always used to descibe them. I experienced them during chemo some years ago and I experienced them again in withdrawal. I think they are possible anytime we introduce foreign chemicals into our bodies and anytime we change the chemical doses we have introduced.

    During chemo, I had no clue what to do to help with it at all... and when I taled to my doctors, they had no clue what I was talking about! During the tapers from narcotics, I started using Magnesium to try and help with nerve pain in leiu of the Xanax I had been taking for that. (Magnesium acts on the nervous system for growth and repair help). It didn't eliminate completely the brain zaps, but they sure eased up a lot. Maybe this is something to research and try? At the very least, Magnesium sure helped to calm my nerves in general in withdrawal.

    Hope you can find some relief. Those zaps really are the pits.


    reach

     
    Old 12-09-2007, 05:11 PM   #3
    man2984
    Junior Member
    (male)
     
    Join Date: Feb 2007
    Location: Chicago
    Posts: 35
    man2984 HB User
    Re: Brain Zaps. HELP! It's driving me crazy.

    Hey there,

    What you're experiencing may be a mild seizure. Seizures are by definition an electrical neuron discharge in the brain that occurs from neurotransmitters going crazy in the brain. All of the drug use severely intereferes with the brain's neurotransmitters. Once the drug is stopped the transmitters have to go back to normal and this takes a lot of time. Just a suggestion. Take care and good luck to you.

     
    Old 12-10-2007, 02:28 AM   #4
    captnanny
    Senior Veteran
    (female)
     
    Join Date: Mar 2007
    Location: IL, USA
    Posts: 567
    captnanny HB User
    Re: Brain Zaps. HELP! It's driving me crazy.

    I get them too. They are the most annoying thing in the world. I have gotten them going off antidepressants, narcotics and somethimes nothing. I wonder if it is a magnesium thing. Most of the time for me it is when I'm in some kind of withdrawal. they are horribe. Usually, because I have had them before I don't stop my day. I have to tell myself over and over again that this will go away. Sometimes before quitting and was taking pills, I would run to get one. But once you get them, it is terrible and you're right no one really hears about it and doctors don't have much to say. If you find anything out let us know.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Brain zaps??? shellymc Depression 46 02-03-2009 06:54 AM
    Describe "brain zaps"? BigBlock21 Depression 7 04-18-2008 08:25 PM
    Brain Zaps lynxgal Multiple Sclerosis 16 10-23-2007 02:54 PM
    Anyone suffer from "Brain Zaps"? greencoppr Bipolar Disorder 12 07-26-2007 09:42 AM
    please explain "brain zaps" xSunnySmilex Depression 1 04-09-2007 05:40 AM
    I have the brain zaps April7 Addiction & Recovery 31 02-18-2007 06:32 PM
    Brain shivers help meredith100 Drug Interactions / Side Effects 0 07-13-2006 08:10 PM
    AD withdrawal and "brain zaps" dave_81 Depression 17 03-30-2006 09:59 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is On
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:13 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!